Kansas, 2024Hail and Damaging Winds in Kansas, September 20, 2024
September 20, 2024 · NWS ICT · 25 events in 12 counties and zones
Numerous thunderstorms developed during the afternoon hours of September 20th and quickly became severe as they entered into portions of central and south-central Kansas. Storms progressed eastward then produced up to quarter-sized hail and damaging wind gusts between 60 and 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed during the afternoon hours of September 20th and quickly became severe as they entered into portions of central and south-central Kansas. Storms progressed eastward then produced up to quarter-sized hail and damaging wind gusts between 60 and 70 mph. However, some storms across south-central Kansas later into the evening and nighttime hours produced significant damage with wind gusts estimated to be up around 90 mph. Damage produced by these storms included high-profile vehicles and semis being blown over, a plethora of power poles and trees either damaged or snapped, and significant damage to a large outbuilding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 20, 2:24 PM CST, 2 hours 19 minutes earlier. Its key messages:
- Few storms possible this evening with shower/storm chances ramping-up for Sat night through Sun.
- Hot temperatures again for Sat across south central and southeast KS with highs in the upper 90s to around 100.
- Much cooler temperatures to start the work week with highs both Mon and Tue in the 60s and 70s.
Area forecast discussion, Sep 20, 2:24 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
324 PM CDT Fri Sep 20 2024
.KEY MESSAGES...
- Few storms possible this evening with shower/storm chances
ramping-up for Sat night through Sun.
- Hot temperatures again for Sat across south central and
southeast KS with highs in the upper 90s to around 100.
- Much cooler temperatures to start the work week with highs
both Mon and Tue in the 60s and 70s.
&&
.DISCUSSION...
Issued at 323 PM CDT Fri Sep 20 2024
Currently have an upper low spinning over Southern CA with some
additional shortwave energy digging across the Northern Rockies.
Meanwhile, upper ridging remains across the Southern Plains. At
the surface, return flow is starting back up with a warm front
lifting across southwest KS.
Area of showers and storms has been lifting northeast from
Eastern NM into southwest KS with this activity in an area of
850-700mb moisture advection ahead of the upper wave. This area
of precip is expected to continue lifting northeast late this
afternoon with a few additional storms possible to the east of
this cluster, along the warm front. Will hold onto some small
pops this evening as the mid level theta-e advection translates
northeast but feel the most widespread activity tonight will be
after 06z over northeast KS were the better low level jet
dynamics will be maximized.
Highs on Sat will once again be 15-20 degrees above normal
across most of south central and southeast KS with readings
topping out in the upper 90s to around 100.
By Sat afternoon, upper low will be tracking northeast across
the Desert Southwest and will be moving across the Four Corners
region by early Sat evening. As the same time, shortwave trough
will swing across south central Canada and will allow a cold
front to move across the Northern Plains. Cold front is expected
to stretch from southeast Nebraska into west-central KS by Sat
afternoon. While there maybe some sct shower/storm activity
across mainly central KS Sat morning, feel the more widespread
showers and storms will hold off until Sat evening, when the
better upper diffluence approaches the area. Also still going
with the thinking that the better heavy rain potential will be
tied to the 850mb front which will be over central KS Sat night.
In addition, PW values Sat evening look to be around 200% of
normal, which should lead to some efficient rain producers.
Scattered showers/storms will persist into Sun as the front
continues to slowly push southeast and by 00z Mon, mainly only
the Flint Hills into southeast KS will still be seeing precip.
The good news is that confidence remains high in below normal
temps for Mon with some highs not making it out of the 60s! We
will see a gradual warmup for Tue but highs will still be below
normal. By mid week, medium range models start to diverge in the
placement of a cutoff low, with the ECMWF keeping the low over
the Southern High Plains while the GFS keep this feature over
the Missouri Valley. So this leads to low confidence beyond the
Tue time frame.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1248 PM CDT Fri Sep 20 2024
VFR conditions will prevail through the afternoon across the
region. Meanwhile showers and storms are expected to develop
over southwest Kansas later this afternoon and some of this
activity could spread into central Kansas this evening.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...RBL
AVIATION...CDJ
Hazardous weather outlook, Sep 20, 2:55 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
355 PM CDT Fri Sep 20 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-211500-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
355 PM CDT Fri Sep 20 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Chances for scattered thunderstorms will increase from the west
early this evening generally along and west of the Flint Hills.
Quarter size hail and 65 mph winds may accompany the strongest
activity.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat indices around 100 degrees are possible Saturday afternoon
over far southern and southeast Kansas.
Scattered to numerous showers and thunderstorms will increase late
Saturday, and persist through Sunday night. While widespread severe
weather is not expected, a handful of strong to marginally severe
storms are possible, along with locally heavy rainfall. The best
chance for heavy rain will be for locations along and especially
north of Highway 50.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Sep 20, 4:11 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
511 PM CDT Fri Sep 20 2024
KSZ047-050-067-202330-
Reno KS-Rice KS-Barton KS-
511 PM CDT Fri Sep 20 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN RENO...SOUTHWESTERN RICE
AND BARTON COUNTIES THROUGH 630 PM CDT...
At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frizell to near Zook to near Hopewell to
near Cullison. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Bend, Hoisington, Ellinwood, Turon, Pawnee Rock, Sylvia,
Albert, Plevna, Raymond, Langdon, Great Bend Airport, Silica,
Cheyenne Bottoms, and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3844 9903 3867 9868 3835 9840 3812 9829
3780 9832 3774 9846 3826 9847 3826 9903
TIME...MOT...LOC 2211Z 237DEG 37KT 3823 9922 3802 9905 3780 9894 3762
9895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BAERGThunderstorm Wind, Barton
- When
- September 20, 4:43 PM CST to 4:44 PM CST
- Where
- Barton County, 1.29 mi WSW of Great Bend Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.340, -98.870
Wind gust was measured at Great Bend Municipal Airport.
Thunderstorm Wind, Rice
- When
- September 20, 4:49 PM CST to 4:50 PM CST
- Where
- Rice County, 1.63 mi W of Lyons
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -98.230
A U-Haul trailer was blown over west of Lyons. Time of occurrence was estimated by radar.
Thunderstorm Wind, Rice
- When
- September 20, 5:20 PM CST to 5:21 PM CST
- Where
- Rice County, 1.77 mi WSW of Little River
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.390, -98.050
Wind gust was measured by a Kansas State Mesonet site about 2 miles west of Little River.
Thunderstorm Wind, Kingman
- When
- September 20, 5:38 PM CST to 5:39 PM CST
- Where
- Kingman County, 0.88 mi NE of Kingman Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -98.110
Trained spotter estimated wind gusts up to 65 mph.
Thunderstorm Wind, Ellsworth
- When
- September 20, 5:39 PM CST to 5:40 PM CST
- Where
- Ellsworth County, 9.74 mi NNE of Carneiro
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.860, -97.960
A trained spotter measured wind gusts up to 60 mph.
Thunderstorm Wind, Saline
- When
- September 20, 5:43 PM CST to 5:44 PM CST
- Where
- Saline County, 1.75 mi SE of Glendale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -97.850
A semi trailer was blown over on Interstate 70 near mile marker 239. Time of occurrence was estimated by radar.
Thunderstorm Wind, Ellsworth
- When
- September 20, 5:44 PM CST to 5:45 PM CST
- Where
- Ellsworth County, 9.74 mi NNE of Carneiro
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.860, -97.960
A trained spotter estimated wind gusts around 60 to 65 mph. An empty tank was blown off of a trailer.
Thunderstorm Wind, McPherson
- When
- September 20, 5:49 PM CST to 5:51 PM CST
- Where
- McPherson County, 3.26 mi W of Inman
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -97.830
A trained spotter estimated wind gusts around 70 mph. Nearby, 3-inch diameter tree limbs were reported to be broken as well as some damage to power poles.
Thunderstorm Wind, Reno
- When
- September 20, 5:50 PM CST to 5:51 PM CST
- Where
- Reno County, 0.55 mi W of Pretty Prairie
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.780, -98.030
This wind gust was measured from a Kansas State Mesonet site located 1 mile west-southwest of Pretty Prairie.
Thunderstorm Wind, Reno
- When
- September 20, 6:00 PM CST to 6:01 PM CST
- Where
- Reno County, 4.28 mi SE of Partridge
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.930, -98.020
This was a measured wind gust of 60 mph reported by the public.
Thunderstorm Wind, Saline
- When
- September 20, 6:04 PM CST to 6:05 PM CST
- Where
- Saline County, 0.69 mi S of (Sln)salina Muni Arp
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.790, -97.650
This wind gust was measured at Salina Regional Airport.
Thunderstorm Wind, McPherson
- When
- September 20, 6:06 PM CST to 6:07 PM CST
- Where
- McPherson County, Moundridge
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 38.200, -97.520
This was a measured wind gust reported by an NWS employee.
Thunderstorm Wind, Sedgwick
- When
- September 20, 6:12 PM CST to 6:13 PM CST
- Where
- Sedgwick County, 0.55 mi E of Mt Hope
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -97.660
A trained spotter estimated wind gusts around 60 to 65 mph.
Thunderstorm Wind, Harvey
- When
- September 20, 6:16 PM CST to 6:17 PM CST
- Where
- Harvey County, 0.88 mi NW of Hesston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.140, -97.440
Emergency management estimated wind gusts up to 60 mph.
Thunderstorm Wind, Marion
- When
- September 20, 6:22 PM CST to 6:23 PM CST
- Where
- Marion County, Goessel
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.250, -97.350
Two to three-inch diameter tree limbs were knocked down. Report relayed via social media.
Thunderstorm Wind, Marion
- When
- September 20, 6:53 PM CST to 6:54 PM CST
- Where
- Marion County, Marion
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.350, -97.020
Law enforcement reported a large metal dumpster was moved and flipped onto a road. Winds were estimated to be around 60 to 65 mph at time.
Thunderstorm Wind, Butler
- When
- September 20, 7:14 PM CST to 7:15 PM CST
- Where
- Butler County, 7.56 mi N of El Dorado Res
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.979, -96.814
The local fire department along with emergency management reported several trees were damaged about 3 miles north of El Dorado Lake. Along with this, at least 23 power poles were damaged nearby along Highway 77. Time of occurrence was estimated by radar.
Thunderstorm Wind, Chase
- When
- September 20, 7:22 PM CST to 7:23 PM CST
- Where
- Chase County, 4.94 mi E of Matfield Green
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.160, -96.480
Measured by an anemometer along the Kansas Turnpike.
Thunderstorm Wind, Sedgwick
- When
- September 20, 8:09 PM CST to 8:10 PM CST
- Where
- Sedgwick County, 0.69 mi N of Clearwater
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.510, -97.500
A report called into dispatch of a power line down on a tree that set a tree on fire. The report was relayed via emergency management. Time of occurrence was estimated by radar.
Thunderstorm Wind, Sedgwick
- When
- September 20, 8:27 PM CST to 8:28 PM CST
- Where
- Sedgwick County, 1.29 mi ESE of Bellaire
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.760, -97.250
Trained spotter estimated wind gusts up to 60 mph with 0.5-inch hail also occurring. Nearby, several small trees were reported to be knocked down.
Thunderstorm Wind, Sedgwick
- When
- September 20, 8:32 PM CST to 8:33 PM CST
- Where
- Sedgwick County, 0.69 mi S of (Aao) Jabara Arpt
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.740, -97.220
This wind gust was measured at Wichita Jabara Airport.
Hail, Sedgwick
- When
- September 20, 8:33 PM CST to 8:34 PM CST
- Where
- Sedgwick County, 0.55 mi W of (Aao) Jabara Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.750, -97.230
KSN relayed a viewer report of nickel to quarter-sized hail occurring near Jabara Airport.
Thunderstorm Wind, Butler
- When
- September 20, 8:38 PM CST to 8:39 PM CST
- Where
- Butler County, 2.14 mi NW of Benton
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.800, -97.150
A meteorologist at KWCH measured a 63 mph wind gust.
Thunderstorm Wind, Butler
- When
- September 20, 9:07 PM CST to 9:08 PM CST
- Where
- Butler County, 7.25 mi NNW of El Dorado Res
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.970, -96.860
At least 15 power poles were snapped along with a large outbuilding that had its overhead doors collapsed. Time of occurrence was estimated by radar.
Hail, Butler
- When
- September 20, 9:14 PM CST to 9:15 PM CST
- Where
- Butler County, 5.31 mi NNW of El Dorado Res
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.940, -96.860
A trained spotter reported quarter sized hail and a measured wind gust of 53 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, September 20, 2024$800,000 · 70 kt wind · 2 events
- Wildfire in Oklahoma, September 20 to 27, 2024$162,000 · 1 event
- Damaging Winds in Indiana, September 20, 2024$135,000 · 56 kt wind · 2 events
- Heat in Oklahoma, September 20, 202435 events
- Flash Flood and Lightning Strike in California, September 20, 2024$45,000 · 2 events
- Debris Flow and Hail in California, September 20, 2024$30,000 · 0.5 in hail · 4 events
- Coastal Flood in New Jersey, September 20, 20246 events
- Damaging Winds in Montana, September 20, 202470 kt wind · 6 events
- Damaging Winds in Montana, September 20, 202455 kt wind · 4 events
- Coastal Flood in Maryland, September 20 to 25, 20243 events
- Coastal Flood in Virginia, September 20 to 24, 20242 events
- Damaging Winds in Kansas, September 20, 202453 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218524, 1218526, 1218528, 1218529, 1218530, 1218531, 1218532, 1218533, 1218534, 1218535, 1218536, 1218537, 1218538, 1218539, 1218541, 1218542, 1218543, 1218544, 1218545, 1218546, 1218547, 1218548, 1218549, 1218550, 1218551.